Utah, 2013Flash Flooding and Debris Flow in Utah, August 27 to 31, 2013
August 27 to 31, 2013 · NWS SLC · 10 events in 5 counties and zones
The deep monsoonal moisture remained over Utah through the end of August, resulting in more flash flooding and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The deep monsoonal moisture remained over Utah through the end of August, resulting in more flash flooding and severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 27, 10:42 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 10:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1142 AM MDT TUE AUG 27 2013
.SYNOPSIS...THE DEEP LAYER MOISTURE PLUME WITH A TROPICAL TAP
WILL REMAIN IN PLACE THROUGH TONIGHT. A MORE TYPICAL MONSOONAL
PATTERN WILL THEN PREVAIL TOMORROW INTO THE WEEKEND.
&&
.DISCUSSION...AFTER TWO DAYS OF WIDESPREAD RAIN ACROSS SOUTHERN
UTAH...MANY OF THE NORMALLY DRY WASHES OF CENTRAL AND SOUTHERN
UTAH ARE RUNNING...WITH MAIN STEM RIVERS RUNNING QUITE HIGH.
WITH DEEP MOISTURE STILL IN PLACE AND DECENT DYNAMICS... EXPECT
THAT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE HRRR SUGGESTS
THAT THE DISTURBANCE CURRENTLY ACROSS SOUTHERN UTAH THAT IS
CAUSING LIGHT RAIN WILL STRENGTHEN AS IT MOVES NORTHWARD...AND MAY
BE THE FOCUS FOR CONVECTION ACROSS CENTRAL AND NORTHERN UTAH THIS
AFTERNOON AND EVENING. ACROSS SOUTHERN UTAH...CONVECTION
DEVELOPMENT MAY DELAYED IN THE WAKE OF THE DEPARTING DISTURBANCE.
HOWEVER...AS ENERGY OVER NORTHERN ARIZONA TRANSLATES NORTHWARD THIS
AFTERNOON...THERE IS AGAIN THE POTENTIAL FOR CONVECTION TO DEVELOP
ACROSS SOUTHERN UTAH. OUTSIDE OF ANY WAVES...AS CLOUD COVER THINS
THIS MORNING EXPECT THUNDERSTORMS TO DEVELOP OVER THE HIGHER
TERRAIN STATEWIDE THIS AFTERNOON.
THE MAIN THREAT WITH THUNDERSTORMS WILL BE HEAVY RAIN. WITH DEEP
MOISTURE...STORMS WILL BE EFFICIENT RAINERS. DEWPOINT DEPRESSIONS
ACROSS SOUTHERN UTAH ARE QUITE IMPRESSIVE THIS MORNING...WITH
SINGE DIGIT DEWPOINT DEPRESSIONS ACROSS MUCH OF THE SOUTHERN HALF
OF THE STATE.
HIGH PRESSURE OVER THE MIDWEST WILL CONTINUE TO SEND MOISTURE INTO
THE STATE THROUGH THE WEEK. WHILE THE GFS SUGGESTS THAT SURFACE
DEWPOINTS DECREASE SLIGHTLY THROUGH THE WEEK...MOISTURE WILL
CHANGE LITTLE. PWS WILL REMAIN AROUND AN INCH THROUGH AT LEAST
FRIDAY. WITH LINGERING MOISTURE AND UPPER LEVEL DISTURBANCES
MOVING THROUGH THE HIGH...THERE IS THE POTENTIAL FOR CONVECTION TO
DEVELOP EACH AFTERNOON THROUGH THE END OF THE WEEK.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH CIGS GENERALLY AT OR ABOVE 7000 FT AGL. SOUTHERLY WINDS ARE
EXPECTED THROUGHOUT THE DAY...BUT THERE IS A 30 PERCENT CHANCE THAT
SHOWERS IN THE VICINITY OF THE TERMINAL WILL RESULT IN PERIODS OF
GUSTY AND/OR ERRATIC WINDS DURING THE LATE AFTERNOON AND EARLY
EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ004-008-010-012>016-019>021-517-518.
WY...NONE.
&&
PUBLIC...HOSENFELD
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 26, 11:50 PM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1250 AM MDT TUE AUG 27 2013
UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1250 AM MDT TUE AUG 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE
NORTH. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF
OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE
ENHANCED RUNOFF WHICH MAY CAUSE FLASH FLOODING IN DRY WASHES AND
SLOT CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS
IN THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS.
POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO
BE PRONE TO FLOODING.
ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND
THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED MID
WEEK. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST AT THE
END OF THE WEEK THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
7 flash flood, 2 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Flash Flood, Kane
- When
- August 27, 3:00 PM MST to 4:00 PM MST
- Where
- Kane County, 6.06 mi E of Glen Canyon to 2.97 mi N of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.071, -111.561
Flash flooding was reported along Wahweap Creek. The time listed is approximate.
Debris Flow, Emery
- When
- August 28, 12:15 PM MST to 1:15 PM MST
- Where
- Emery County, 5.08 mi SSW of Mohrland to 8.18 mi WNW of Mohrland
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 39.400, -111.050
A large debris flow occurred off of the Seeley Fire burn scar. Water and debris covered State Route 31, and the road was closed at both the top and bottom for several hours.
Thunderstorm Wind, Tooele
- When
- August 28, 2:34 PM MST
- Where
- Tooele County, 0.52 mi E of Wendover Af Aux Arpt
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.730, -114.020
The Wendover AWOS recorded a peak wind gust of 79 mph.
Thunderstorm Wind, Tooele
- When
- August 29, 2:28 PM MST to 2:45 PM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt to 1.48 mi NNE of Wendover Af Aux Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
Multiple sensors in the Wendover area recorded severe wind gusts from a thunderstorm that passed through the area, including peak gusts of 76 mph at the Wendover AWOS, 63 mph at the Interstate 80 at Milepost 1 sensor, and 59 mph at Wendover Peak.
Flash Flood, Kane
- When
- August 30, 4:40 PM MST to 6:10 PM MST
- Where
- Kane County, 5.59 mi WSW of Adairville to 8.05 mi W of Paria
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -112.019
A large flash flood was reported in the Dry Valley drainage and its tributaries. This included along the Buckskin Wash, where the flood waters passed under State Route 89 around 6 pm MST.
Flash Flood, Washington
- When
- August 30, 6:30 PM MST to 7:30 PM MST
- Where
- Washington County, Pine Vly to 3.45 mi SE of Pine Vly
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.420, -113.500
Flash flooding occurred in the Pine Valley area following a heavy thunderstorm. Five homes experienced basement flooding, with water as deep as 6 inches. Many roadways in the area had debris across the road, and a few roads sustained damage from the flood waters.
Flash Flood, Washington
- When
- August 30, 7:00 PM MST to 8:00 PM MST
- Where
- Washington County, 1.17 mi NE of La Verkin to 2.11 mi N of Grafton
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.212, -113.255
Flash flooding occurred in the southwest corner of Zion National Park, with the most dramatic rises along the Virgin River. The gauge on the Virgin River at Laverkin Creek rose from 92 cfs to 1084 cfs in one hour.
Flash Flood, Washington
- When
- August 31, 4:00 PM MST to 5:00 PM MST
- Where
- Washington County, 2.41 mi SE of Springdale to 1.58 mi ESE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.155, -112.970
Flash flooding was reported on both Clear Creek and the East Fork of the Virgin River, as well as several slot canyons in the area. The river gauge on the East Fork rose to 1795 cfs.
Flash Flood, Kane
- When
- August 31, 4:45 PM MST to 5:45 PM MST
- Where
- Kane County, 23.65 mi ENE of Glen Canyon to 20.93 mi NE of Glen Canyon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.206, -111.271
Flash flooding occurred in Croton Canyon, damaging one of the roads through that area.
Flash Flood, Millard
- When
- August 31, 7:30 PM MST to 9:30 PM MST
- Where
- Millard County, 4.52 mi ESE of Fillmore to 4.5 mi ESE of Fillmore
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.953, -112.249
Significant flash flooding was reported along Chalk Creek following a heavy thunderstorm. The dramatically increased flow damaged two campgrounds in the area, washed out one bridge, and knocked down several trees along the banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 27 to 31, 20131 death · 21 injured · 3 events
- Lightning Strike in Wisconsin, August 27, 2013$1.0 million · 1 event
- Hail and Damaging Winds in South Dakota, August 27, 2013$20,000 · 1.75 in hail · 8 events
- Flash Flood and Flooding in South Dakota, August 27 to 28, 2013$20,000 · 1 in hail · 6 events
- Damaging Wind in Michigan, August 27, 2013$25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 27 to 28, 20131 in hail · 18 events
- Drought in Missouri, August 27 to 31, 201315 events
- Tornadoes in Michigan, August 27, 2013$15,000 · EF0 · 2 events
- Drought in Texas, August 27 to 31, 2013$9,000 · 5 events
- Hail and Damaging Winds in Wisconsin, August 27, 20131.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 27, 20134 events
- Flash Flooding in Colorado, August 27, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475944, 475952, 475108, 475107, 475950, 475949, 475948, 475947, 475946, 475945.